|sustiva side effects resurfacing after 2 years
Apr 29, 2001
i have been positive for just over two years. i began treatment about a year and a half ago -- combivir and sustiva. they have successfully kept my VL undetectable (after a peak of 750,000 a few months after diagnosis) and my cd4s high (in the 600-700s). this regimen has been fairly easy and i have adhered to it perfectly. like many people, i had some trouble with sustiva at the beginning (vivid dreams/nightmares; lethargic, leaden, cloudy feeling). i made my way through these side effects for about two months because my response was so positive otherwise. however, lately i am having these side effects again. they are annoying (particularly the hazy, body-filled-with-lead feeling). is it normal for these effects to return? i've been on this combo for almost 2 years. i want to believe this will pass because the regimen is easy and effective. do you think it will? is this something i have to accept as part of my treatment? should i consider changing meds (i don't want to)
| Response from Dr. Aberg
This is an excellent question. Side effects from medications can be extremely frustrating and really effect our quality of life and daily functioning. What you described initially, the vivid dreams, cloudy feelings are very commom during the first weeks of taking Sustiva (efavirenz). The majority of people either get use to them or the side effects spontaneously go away over time. There may be other drug effects that do not start right away but may develop the longer we take the medication. For instance, AZT may cause deepening pigmentation of the nails or DDI may cause peripheral neuropathy.
Ususally when someone develops the central nervous system symptoms as you describe (hazy, heavy body) months after being on Sustiva, I ask if they had missed several doses or if they have started taking a new drug or herbal supplement or over-the-counter medication/supplement. Sustiva can interact with other drugs and supplements which may cause a higher level of Sustiva. This may cause increase in the side effects. Also, if one stops Sustiva for 2 or more days and then restarts, the chance of having the same initial symptoms are quite high.
Another thing to consider is the other medications you are on. There have been reports of lactic acidosis developing in persons taking nucleosides (D4T,DDI, etc) over a long period of time. Symptoms may begin with feelings of fatigue, heaviness) followed by nausea, vomiting, abdominal pain. You should discuss your symptoms with your doctor to make sure there is nothing else that can account for your feelings and sensations. Overall, I would have to say it is uncommon to develop the central nervous system side effects after 18 months of therapy, but I have learned to never say never in medicine. Everyone reacts differently with medication and I have had patients that needed to switch Sustiva after many months of success because of similar symptoms. I would first recommend that you review everything that you are taking to see if there is something new that is interacting with Sustiva. Think back and see if you had a 2-3 day skip. Ask your doctor if something else could be contributing. And, if nothing else can be found to cause these symptoms, you will have to decide the pros and cons of continuing Sustiva or starting a new therapy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Do I Wait To Get Tested After Giving Handjob?
- Odds Of Contracting HIV Swallowing Cum
- Odds Of Getting HIV Unprotected Anal Sex Without Ejaculation
- Unprotected Anal Sex Without Ejaculation How Long Does It Take To Test Positive For HIV
- What Are The Chances Of Getting AIDS From Sucking Breast?
- Do Night Sweats Mean I Have AIDS?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.